Drug Induced Liver Disease (cont.)
Dennis Lee, MD
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
In this Article
What are the symptoms of liver disease?
Patients with mild liver disease may have few or no symptoms or signs. Patients with more serious disease develop symptoms and signs that may be nonspecific or specific.
Nonspecific symptoms, that is, symptoms that don't suggest that the liver is their cause, include:
Symptoms and signs that are specific for liver disease include:
Severe, advanced liver disease with cirrhosis can produce symptoms and signs related to cirrhosis; these symptoms include:
How do drugs cause liver disease?
Drugs can cause liver disease in several ways. Some drugs are directly injurious to the liver; others are transformed by the liver into chemicals that can be injurious to the liver directly or indirectly. (This may seem strange in light of the liver's important role in transforming toxic chemicals into nontoxic chemicals, but it happens.) There are three types of liver toxicity; dose-dependent toxicity, idiosyncratic toxicity, and drug allergy.
Drugs that cause dose-dependent toxicity can cause liver disease in most people if enough of the drug is taken. The most important example of dose-dependent toxicity is acetaminophen (Tylenol) overdose (discussed later in this article.).
Drugs that cause idiosyncratic toxicity cause disease in only those few patients who have inherited specific genes that control the chemical transformation of that specific drug, causing accumulation of the drug or products of their transformation (metabolites) that are injurious to the liver. These inherited idiosyncratic toxicities usually are rare, and depending on the drug, typically occur in less than 1 to10 per 100,000 patients who are taking that drug; however, with some drugs the prevalence of toxicity is much higher. Even though the risk of developing drug-induced idiosyncratic liver disease is low, idiosyncratic liver disease is the most common form of drug-induced liver disease because tens of millions of patients are using drugs, and many of them are using several drugs.
Idiosyncratic drug toxicity is difficult to detect in early clinical trials that usually involve, at most, only a few thousand patients. Idiosyncratic toxicity will surface only after millions of patients begin to receive the drug after the drug is approved by the FDA.
Drug allergy also may cause liver disease, though it is uncommon. In drug allergy, the liver is injured by the inflammation that occurs when the body's immune system attacks the drugs with antibodies and immune cells.
Viewers share their comments
Drug-Induced Liver Disease - Causes Question: What caused your drug-induced liver disease?
Drug-Induced Liver Disease - Describe Your Experience Question: The symptoms of drug-induced liver disease can vary greatly from patient to patient. What were your symptoms at the onset of your disease?
Drug-Induced Liver Disease - Hepatitis Question: Did you have drug-induced hepatitis? Please describe your experience.
Drug-Induced Liver Disease - Cirrhosis Question: Were you or someone you know diagnosed with drug-induced cirrhosis? Please share your story.
Drug-Induced Liver Disease - Treatment Question: In addition to stopping the drug that caused liver disease, what types of treatment did you receive?
Get the latest health and medical information delivered direct to your inbox FREE!